Dizziness and Nausea

I have had 2 decompressions and an LP shunt but I have been somewhat dizzy and very nauseous. It reminds me of motion sickness without the motion. Does anyone else have this problem? If so, how are your doctors treating it?

Hey S,
I have a VP shunt and I’ve had a lot of ‘fun and games’ with it. My surgeries were all to do with a growth which caused a blockage and the hydrocephalus. I had a craniotomy to remove some of the growth but it was growing to close to bits I need, so they took what they could, but the rest is still within the brain and still causing the blockage, hence the need for the shunt. I’ve had the shunt block up. I’ve had the shunt tubing break and the shunt valve fail, all of which has needed to be fixed.

The dizzies can be awful, I go to stand up from sitting and I see stars, I get the wobbles, I have to give myself a second or two before moving or I can find myself on the floor. I have had some awful nausea too but have found this tends to come and go. It doesn’t seem to follow any pattern either, so that makes it difficult to identify a cause vs effect. There are some OTC medications that can assist specifically with the nausea.

Now, you ask about treatment. I’ve had lots of opinions in regard to treatment options. I’ve trialled all sorts of medications to try and manage symptoms but without any great success for me. I’ve tried acupuncture, a TENS machine, Botox, hydrotherapy, Bowen therapy etc and although each has its benefits none of them were my ‘key’. The differing medicos have all had their own view of cause and effect. I know for some people these therapies and treatments have been wonderous in their results, so if you get the opportunity to trial, try them all. One of them may just be exactly what you are looking for.

One of those ‘opinions’ I received was from an ophthalmologist. He could not find any cause for my symptoms with my eyes, but said something which at the time I thought was a little blunt even if honest, but as he said “You’ve had brain surgery, what did you expect??” Well, I didn’t expect this. But, in hindsight, I think his opinion sums it all up. Those super fine neurocircuitries have been disturbed, that can cause misfires anywhere through the nervous system.

I now try to manage the best way I can. If that’s medication, I use it. If that’s activity management, I do it. If that’s relaxation management, I do it. I don’t believe there is a ‘miracle’ pill out there that can ‘fix’ it all, well, I haven’t found one. So management has become essential.

Merl from the Modsupport Team

1 Like

Thank you for sharing your experience with me! I am getting frustrated because I can’t make any kind of plans because I don’t know if I will have a headache or be nauseous! The dizziness is almost worse than hurting. I have tried several nausea meds including Dramamine. These are hit and miss and never alleviate the symptoms entirely. I can’t work and feel like my life is going on without me! Thanks again for your help! S Compton

When no medical folk had anything more to offer, after 9 months of daily symptoms I tried a vestibular primitive reflex worked after two days. I have a series of them listed on this site. Vestibular processing is a challenge to treat given limited medical knowledge bases. Starting with the developmental building blocks of vestibular development is a great way to treat crazy Chiari induced dizziness.

2 Likes

Thanks! Looking it up now!